Arizona, 2011

Lightning Strike in Arizona, July 12, 2011

July 12, 2011 · NWS FGZ · 1 event in 1 county or zone

Lightning struck and killed a man at a campground near Big Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Lightning struck and killed a man at a campground near Big Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 12, 9:00 AM MST, 5 hours earlier.

Area forecast discussion, Jul 12, 9:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE JUL 12 2011

.SYNOPSIS...DRY SOUTHWEST FLOW ALOFT WILL MOVE ACROSS ARIZONA OVER
THE NEXT FEW DAYS. TODAY...THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE...MAINLY FROM THE MOGOLLON RIM NORTH AND EASTWARD. FOR
WEDNESDAY THROUGH FRIDAY THERE WILL ONLY BE A SLIGHT CHANCE OF
SHOWERS ALONG THE EASTERN BORDER OF ARIZONA. HIGH PRESSURE WILL MOVE
BACK OVER ARIZONA DURING THE WEEKEND WITH MOISTURE AND THUNDERSTORM
CHANCES EXPECTED TO RETURN.

&&
.DISCUSSION...A LOW PRESSURE TROUGH WAS BUILDING ALONG THE WEST
COAST OF THE UNITED STATES DURING MORNING HOURS. THIS PATTERN WILL
PLACE ARIZONA UNDER A DRYING AND STABILIZING SOUTHWEST FLOW ALOFT.
PRECIPITABLE WATER SATELLITE IMAGERY ALREADY INDICATED THAT THE
DRYING PLUME HAD MOVED INTO WESTERN ARIZONA. IN ADDITION...WARMER
AIR ALOFT WILL SWEEP ACROSS THE AREA SO EVEN IF MOISTURE LINGERS...
CAPPING WARM AIR ALOFT WILL INHIBIT MOST ACTIVITY EXCEPT FROM THE
MOGOLLON RIM NORTH AND EASTWARD. THE BEST CHANCE FOR SHOWERS AND
STORMS WILL BE OVER THE EASTERN MOGOLLON RIM AND WHITE
MOUNTAINS.

FROM WEDNESDAY THROUGH FRIDAY...BYE-BYE MONSOON...AT LEAST FOR A FEW
DAYS. MODELS SHOW DRY AND VERY STABLE AIR SWEEPING OVER THE
NORTHLAND...WITH ANY THUNDERSTORM CHANCES LIMITED TO THE AREA OF THE
ARIZONA/NEW MEXICO BORDER EASTWARD. ELSEWHERE...BREEZY
SOUTH-SOUTHWEST AFTERNOON WINDS ARE EXPECTED...WITH HIGH
TEMPERATURES A FEW DEGREES BELOW NORMAL.

SATURDAY THROUGH MONDAY....MODELS INDICATE THAT HIGH PRESSURE WILL
BUILD WESTWARD INTO A MORE FAVORABLE POSITION AND ALLOW MOISTURE
BACK INTO ARIZONA FROM THE SOUTH. IF THIS PATTERN DEVELOPS
SCATTERED... MAINLY DAYTIME STORMS...WILL RETURN OVER THE WEEKEND
AND INTO NEXT WEEK.

&&

.AVIATION...
AVIATION...FOR THE 18Z PACKAGE...SCT-BKN120 SKIES WILL PERSIST
THROUGH 18Z...WITH ISOLATED -SHRA/-TSRA. AFTER 18Z...SCATTERED
THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A KPGA-KFLG-KPAN LINE.
WEST OF THIS LINE...ONLY A SLIGHT CHANCE OF CONVECTIVE ACTIVITY DUE
TO DRIER AIR MOVING IN FROM THE WEST. GUSTY AND ERRATIC WINDS WITH
MVFR/LCL IFR CONDITIONS ARE EXPECTED NEAR STORMS...MAINLY EASTERN
AZ. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

PUBLIC..................MCCOLLUM/DL
AVIATION................MAS/JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 12, 11:43 AM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1143 AM MST TUE JUL 12 2011

AZZ004>018-037>040-130130-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1143 AM MST TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY INTO THIS
EVENING...MOST NUMEROUS OVER THE EASTERN MOGOLLON RIM...WHITE
MOUNTAINS AND LITTLE COLORADO RIVER. THE MAIN THREAT FROM STORMS
TODAY WILL BE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Special weather statement, Jul 12, 1:12 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
112 PM MST TUE JUL 12 2011

AZZ011-040-122030-
APACHE AZ-
112 PM MST TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 130 PM MST

AT 102 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WIDE RUINS...MOVING NORTH AT 25 MPH.

HAIL RANGING FROM ONE-HALF INCH IN DIAMETER TO PENNY-SIZED AND WIND
GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ROUTE 191 BETWEEN CHAMBERS AND KLAGETOH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

&&

LAT...LON 3551 10958 3547 10933 3530 10941 3535 10962
TIME...MOT...LOC 2011Z 194DEG 21KT 3541 10949

KD

The radar

The Flagstaff radar (KFSX), 180 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Apache

When
July 12, 2:00 PM MST
Where
Apache County, 4.07 mi E of Nazlini Arpt
Deaths
1 direct, 0 indirect
Reported by
Public
Coordinates
33.930, -109.400

A 46 year old man was stuck and killed by lightning at a National Forest Campground at a National Forest campground near Big Lake, Arizona.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Apache2011-07-1246MaleUnknownDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335816.